Hemiplegic Migraine and Verapamil

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

neilfin
New Member


Date Joined Aug 2010
Total Posts : 3
   Posted 9/6/2010 6:35 AM (GMT -6)   
I posted recently regarding my 12 year old son who was diagnosed with Hemiplegic Migraine three weeks ago. He recovered fully then had a second episode three days ago, precipitating another hospital stay. This incident ocurred on the opposite side...left head pain, right weakness and paresis. He also had more significant disorientation this time. He spent most of the day following the attack in a state of extreme agitation (not like him) and emotional instability. I feel that the Migraine coupled with sleep deprevation were the culprits on these issues. Atavan was eventually given and he went to sleep, waking up 15 hours later without these symptoms, although he still had some mild neurological involvement (speech and weakness). Has anybody had experience with the agitation piece.

Also, a very competent Neurologist prescribed Topomax, then reconsidered, eventually settling on Verapamil. Does anybody have expereince with this medication.

Thank you.

ps I have posted on other sites. I apologize if you have already read this one elsewhere.


caligirl2001
Regular Member


Date Joined Jan 2010
Total Posts : 197
   Posted 9/9/2010 10:47 AM (GMT -6)   
So sorry that your son, and you are going through this. It must be very scary for him to have this happening to him and not really know why. I have been on verapamil, but my migraines are not hemiplegic. It was not successful for me, but everyone is different. With migraine treatment, all they can do is keep trying the different medications and hope that one of them works to reduce the frequency and duration of the attacks. It's a wonderful thing when one of them is successful. I hope that they are able to find a medication that works for your son. Best wishes to you!
Fibromyalgia, High BP, Migraines, anxiety, Non Celiac Gluten Intolerant
Current medications: Topamax, Maxalt, Lotrel, Wellbutrin

opie
Regular Member


Date Joined Jul 2006
Total Posts : 39
   Posted 9/14/2010 1:20 PM (GMT -6)   
I am sorry to hear about your son.
I have been on verapamil for about 3 years. I have had hemiplegic migraines for about 40 years. I'm 49 now. My episodes are not very frequent . Maybe 1-2 a year but I have gone several years between episodes. My neurologist started me on verapamil after 3 very severe episodes in a 3 month period. I've had a3-4 migraines since being on verapamil but none with lasting effects. So it is a little hard to determine if the verapamil is working or not. Since I don't have any side effects from the meds, I am willing to stay on it, just in case.
My 24 year old daughter and my father have been on it also. They continue to have hemiplegic migraines but maybe not as severe as might have been.

catlou1
New Member


Date Joined Feb 2007
Total Posts : 13
   Posted 9/14/2010 2:00 PM (GMT -6)   

I have been on verapamil for 4 years.  I was initially put on topomax, which did nothing for the episodes and caused me several side effects.  I eventually saw a neurologist who specializes in migraines and she took me off the topomax, replacing it with verapamil.  It was been nothing short of amazing for me.  I am lucky in that I do not get the headache portion of the migraine, only the aura.  Daily I would go through complete paralysis of my right side, lasting ten-sixty minutes with lingering effects for approximately another hour.  A couple of time the episodes were aphasic, where I would try to say a word/phrase and something completely different would come out of my mouth.  During these episodes I felt "off", knowing that what was happening was not normal but not completely comprehending what was going on.  I have never experienced agitation, only frustration.  It's possible he is frustrated and it's coming out as agitation because he's not in control of what is going on.  Since the day I started verapamil, over 4 years ago, I have not had one episode of full blown paralysis.  If I miss a dose or if I drink caffiene (or ingest another trigger) I can feel the episode coming on, but with the medicine it only presents as mild numbness in my cheek, arm and occasionally leg.  Probably 99% of the time I can function through it without anyone even knowing.

Good luck, I'm sorry your son is having to go through this.  I hope he starts feeling better soon.

Cathy


nursysteph
New Member


Date Joined Sep 2010
Total Posts : 8
   Posted 9/15/2010 4:27 PM (GMT -6)   
hey neilfin
what medication did they give him when he first presented to the hospital, i have had young patients become very agitated and emotionly unstable from some medications but its often hard to pin point which one if they are on a bit of a cocktail. the worst part about it is when it is very out of character for the child and watching poor mum and dad deal with a suddenly agressive or angry child.. and also the child trying to understand what is going on, if i can give some advice try to explain the migrains to him so many times iv had kids asking me if they are dieing when they are in hospital cause nobody has thought to explain whats wrong with them and half the time its for something minor :)

I hope the new medication works for him :)
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, October 21, 2017 3:02 AM (GMT -6)
There are a total of 2,885,085 posts in 316,551 threads.
View Active Threads


Who's Online
This forum has 157662 registered members. Please welcome our newest member, Suddenmenopisthecause.
203 Guest(s), 7 Registered Member(s) are currently online.  Details
Georgia Hunter, boeing, Dimitri71, Girlie, mpost, Anxious Esq., straydog


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer